Vesties’ Village

Notifications
Clear all

My Introduction and experience

1 Posts
1 Users
0 Reactions
93 Views
(@debsteintx)
New Member
Joined: 2 months ago
Posts: 2
Topic starter  

Hi y'all,

Just found this forum and am so excited.  Reading some of the posts, I had no idea how many different forms of vestibular disorders there are!  In 2022, I was an extremely active recently retired lifelong equestrian, living on my dream ranch in TX with my husband of 38 yrs.  Although I competed in endurance racing in my younger days, I mostly did a lot of trail riding and caring for my 2 horses.  In September of 2022, my primary care doctor referred me to a urologist due to recurring UTIs that didn't resolve despite treatment. Tests were done at the urologist and I was told that I needed an IV antibiotic for a 7 day regimen in order to resolve the infection.  I asked about the antibiotic and hearing that it was gentamicin, I laughed, because I had used that on my horses.   I DID NOT research the drug and was not advised that it is ototoxic.  First dose was on the 21st of October and last dose was on the 28th.  On November 2nd, I awoke with no balance and distorted vision, which I now understand was oscillopsia.  I did NOT have vertigo, nothing was spinning, and I was not nauseous.  I just walked  like a drunken toddler, stumbled often,  and couldn't see straight.  Living on a ranch where most of our time is spent outdoors was not doable in this condition.  I could no longer ride or even take care of my horses, because my lack of balance created a hazardous condition when I was around them.

I will spare you all the details, but I saw my primary doctor, 3 neurologists, an ENT and an otolaryngologist over the next year. Multiple CTs, MRIs and vestibular tests later, I was told that I "probably" had suffered a cerebellar stroke, even though the tests did not show that. another neurologist was convinced I had Superior Semicircular Canal Dehisence, and the otolaryngologist tried to convince me that I had vestibular migraines.  My condition was entirely static, it did not change from day to day, it was always the same.   None of the doctors tied my condition to the gentamicin, even though it was present in my files.

While doing my own research on the Johns Hopkins website, I saw a link for Bilateral Loss of Labrynthine Function, which is exactly what I had.  It clearly stated that it was the result of destruction of the tiny hairs in the inner ear canals, mostly likely caused by an aminoglycoside antibiotic, such as gentamicin.  I then researched all I could and found that many people have this reaction to gentamicin or one of the other aminoglycoside antibiotics that are commonly prescribed. .  When I questioned the otolaryngologist about whether the gentamicin caused my condition, she did not want to concur, most likely because she was worried that I was considering legal action.  I wasn't, I just wanted a diagnosis.

 

Deb in N TX


   
Quote